Arkansas, 2012

Damaging Winds in Arkansas, April 15, 2012

April 15, 2012 · NWS TSA · 2 events in 1 county or zone

Early morning thunderstorms occurred over far northwest Arkansas in advance of a slow moving cold front. Damaging winds occurred from these storms in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Early morning thunderstorms occurred over far northwest Arkansas in advance of a slow moving cold front. Damaging winds occurred from these storms in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 15, 2:39 AM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Apr 15, 2:39 AM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
339 AM CDT SUN APR 15 2012

.DISCUSSION...
LARGE H5 TROUGH IS STARTING TO PIVOT EAST. MAJOR PORTION OF THE
TROUGH EJECTS TODAY...WITH REMAINDER OF TROUGH SWEEPING EAST
MONDAY AND MONDAY NIGHT. SQUALL LINE AND PSEUDO FRONT WILL PUSH
THROUGH EASTERN OK AND NORTHWEST AR TODAY. MAIN COLD FRONT/SURFACE
TROUGH WILL BE NEAR OMA-CDS LINE BY 7 PM TONIGHT...THEN SWING QUICKLY
EAST TONIGHT. NORTHWEST WINDS AND HIGH PRESSURE WILL BUILD OVER
THE AREA ON MONDAY.

NORTHWEST FLOW ALOFT WILL BRING A SHORT WAVE TROUGH THROUGH ON
WEDNESDAY...WITH SOME CLOUDINESS...BUT EXPECT NO PRECIPITATION.
TROUGH APPEARS TO MINOR OUT AS IT MOVES SOUTHEAST...AND FLOW
BECOMES NEARLY ZONAL. BETTER CHANCE OF SHOWERS OR THUNDERSTORMS
DEVELOPS ON THURSDAY AND THURSDAY NIGHT...AS H5 TROUGH DEVELOPS IN
THE FLOW AND MOVES OVER THE CENTRAL PLAINS. THE GFS AND ECMWF
TIMING ARE A LITTLE DIFFERENT...BUT BOTH SEE THIS DEVELOPMENT.
KEPT CHANCE POPS FOR THIS EVENT. MAJOR TROUGH EVENTUALLY DEVELOPS
BY NEXT WEEKEND OVER THE SOUTHEAST STATES...PUTTING OK IN NORTHWEST
FLOW.

TIMING OF PRECIPITATION THIS MORNING AND LATER TODAY IS THE
PRIMARY ISSUE. ANTICIPATE THE LINE OF STORMS TO BE FROM ABOUT
NOWATA TO TULSA TO OKEMAH AROUND 6-7 AM. THE PRECIPITATION SHOULD
REACH NORTHWEST ARKANSAS BY MID TO LATE MORNING. EXPECT THE
EXISTING LINE TO CARRY ALL THE PRECIPITATION...AND SIGNIFICANTLY
LOWERED OR DROPPED POPS BEHIND THE LINE.

GENERALLY STAYED CLOSE TO MAV/MEX MOS GUIDANCE FOR TEMPS...WITH
MINOR ADJUSTMENT TO ECMWF IN A COUPLE OF PERIODS.

WIND GUSTS ARE BECOMING MORE ISOLATED AND LATEST RUC RELAXES
SURFACE PRESSURE GRADIENT...SO WILL DROP THE WIND ADVISORY.
STILL...THERE WILL BE FREQUENT GUSTS OVER 30 MPH UNTIL THE LINE OF
STORMS MOVES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  47  72  49 /  50  10   0  10
FSM   79  50  72  48 /  80  10  10  10
MLC   78  47  74  47 /  70  10   0  10
BVO   72  46  72  43 /  30  20   0  10
FYV   71  45  69  42 /  80  20   0  10
BYV   73  46  68  46 /  80  20  10  10
MKO   75  47  74  47 /  70  10  10  10
MIO   76  46  70  46 /  70  20   0  10
F10   76  48  72  50 /  60  10   0   0
HHW   77  49  75  50 /  70  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 4 AM SUNDAY FOR OKZ054-OKZ055-OKZ059-OKZ060-
     OKZ064-OKZ065-OKZ066.

AR...NONE.
&&

SHORT TERM...22
LONG TERM....02
Hazardous weather outlook, Apr 15, 3:50 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 AM CDT SUN APR 15 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 AM CDT SUN APR 15 2012

...SEVERE STORM THREAT CONTINUES FOR PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY VERY NEAR THE
INTERSTATE 35 CORRIDOR WILL CONTINUE TO MOVE EASTWARD INTO EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING. INSTABILITY OVER FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS IS REDUCED...WHICH WILL
DIMINISH THE OVERALL THREAT FOR SIGNIFICANT SEVERE WEATHER.
HOWEVER...LARGE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 70
MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ISOLATED TORNADOES
ON THE LEADING EDGE OF THE LINE OF STORMS MAY ALSO OCCUR.
THUNDERSTORMS SHOULD EXIT THE AREA BY LATE AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...NO HAZARDS.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
QUIET WEATHER WILL PREVAIL FOR THE EARLY PART OF THE WORK WEEK.
THUNDERSTORM CHANCES WILL INCREASE FOR THURSDAY AND FRIDAY AS
A FRONT APPROACHES THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 15, 6:23 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     HAIL             SAND SPRINGS            36.14N 96.11W
04/15/2012  E1.00 INCH       TULSA              OK   PUBLIC

&&

AEJ
Special weather statement, Apr 15, 6:41 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
741 AM CDT SUN APR 15 2012

ARZ001-OKZ058-062-063-151315-
BENTON AR-DELAWARE OK-MAYES OK-OTTAWA OK-
741 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN BENTON

IN NORTHEAST OKLAHOMA
     DELAWARE...SOUTHEASTERN MAYES AND SOUTHEASTERN OTTAWA

AT 741 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 18 MILES NORTHEAST OF WYANDOTTE TO 12 MILES SOUTHWEST
OF LOCUST GROVE...MOVING EAST AT 50 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ROSE...
JAY...LEACH...TWIN OAKS...KANSAS...MAYSVILLE...COLCORD...GRAVETTE...
DECATUR...GENTRY...SILOAM SPRINGS AND HIWASSE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3691 9462 3651 9461 3650 9419 3618 9450
      3616 9535
TIME...MOT...LOC 1241Z 270DEG 44KT 3697 9442 3604 9520
Special weather statement, Apr 15, 6:44 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
744 AM CDT SUN APR 15 2012

OKZ060>062-066-067-070-071-073>075-151315-
HASKELL OK-LATIMER OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-OKMULGEE
OK-PITTSBURG OK-ROGERS OK-TULSA OK-WAGONER OK-
744 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN HASKELL...MCINTOSH...PITTSBURG AND WESTERN LATIMER

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN MAYES...EASTERN OKMULGEE...SOUTHERN ROGERS...
     SOUTHEASTERN TULSA AND WAGONER

IN EAST CENTRAL OKLAHOMA
     WESTERN MUSKOGEE

AT 744 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CATOOSA TO 6 MILES SOUTHWEST OF KIOWA...MOVING
NORTHEAST AT 45 MPH.

A LARGE PORTION OF WESTERN HASKELL...MCINTOSH...SOUTHWESTERN MAYES...
WESTERN MUSKOGEE...EASTERN OKMULGEE...PITTSBURG...SOUTHERN ROGERS...
SOUTHEASTERN TULSA...WAGONER AND WESTERN LATIMER COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 815 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3468 9589 3468 9601 3628 9581 3624 9522
      3591 9529 3589 9527 3473 9541 3458 9587
TIME...MOT...LOC 1244Z 247DEG 39KT 3622 9570 3466 9591
Local storm report, Apr 15, 6:48 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
748 AM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     1 SSW SKIATOOK          36.35N 96.01W
04/15/2012                   OSAGE              OK   BROADCAST MEDIA

            UNKNOWN DAMAGE AT THE AIRPORT. PROBABLE TORNADO. RELAYED
            BY KOTV. TIME ESTIMATED VIA RADAR.

&&

KAH
Special weather statement, Apr 15, 7:13 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
813 AM CDT SUN APR 15 2012

ARZ001-OKZ058-062-063-067>070-151415-
ADAIR OK-BENTON AR-CHEROKEE OK-DELAWARE OK-MAYES OK-MUSKOGEE
OK-OTTAWA OK-WAGONER OK-
813 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN BENTON

IN EAST CENTRAL OKLAHOMA
     CHEROKEE AND NORTHERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     DELAWARE...EASTERN MAYES...EASTERN OTTAWA...EASTERN WAGONER AND
     NORTHERN ADAIR

AT 813 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF PEORIA TO 3 MILES NORTHWEST OF
WAINWRIGHT...MOVING EAST AT 35 MPH.

A LARGE PORTION OF WESTERN BENTON...CHEROKEE...DELAWARE...EASTERN
MAYES...NORTHERN MUSKOGEE...EASTERN OTTAWA...EASTERN WAGONER AND
NORTHERN ADAIR COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 915
AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3651 9461 3650 9417 3649 9417 3648 9418
      3610 9450 3610 9455 3604 9455 3565 9488
      3557 9571 3564 9569 3650 9505 3652 9500
      3657 9500 3694 9471 3694 9461
TIME...MOT...LOC 1313Z 270DEG 29KT 3687 9465 3564 9557
Special weather statement, Apr 15, 7:14 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
814 AM CDT SUN APR 15 2012

OKZ049-053-070>075-151415-
CHOCTAW OK-HASKELL OK-LATIMER OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG
OK-PUSHMATAHA OK-SEQUOYAH OK-
814 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN CHOCTAW...HASKELL...EASTERN MCINTOSH...PITTSBURG...
     WESTERN PUSHMATAHA AND LATIMER

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND WESTERN SEQUOYAH

AT 815 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHECOTAH TO 41 MILES SOUTHWEST OF BOSWELL...MOVING
EAST AT 35 MPH.

A LARGE PORTION OF WESTERN CHOCTAW...HASKELL...EASTERN
MCINTOSH...SOUTHEASTERN MUSKOGEE...PITTSBURG...WESTERN
PUSHMATAHA...WESTERN SEQUOYAH AND LATIMER COUNTIES WILL BE AFFECTED
BY THESE STORMS THROUGH 915 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3387 9584 3394 9594 3412 9594 3416 9598
      3417 9578 3450 9579 3451 9568 3459 9568
      3459 9588 3468 9589 3468 9603 3556 9552
      3557 9468 3520 9490 3520 9493 3515 9492
      3390 9563 3389 9575 3386 9577
TIME...MOT...LOC 1315Z 270DEG 29KT 3548 9545 3375 9646

The radar

The Western Arkansas radar (KSRX), 77 km away, was scanning. The volume nearest the first event began at 15:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 15, 9:03 AM CST
Where
Washington County, 0.63 mi W of Summers
Measured
65 kt (75 mph) estimated gust
Reported by
Post Office
Coordinates
35.979, -94.491

Strong thunderstorm wind blew down large trees and snapped large tree limbs.

Thunderstorm Wind, Washington

When
April 15, 9:08 AM CST
Where
Washington County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.950, -94.420

Strong thunderstorm wind blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376233, 376234.